Arkansas, 2021

Hail and Damaging Winds in Arkansas, April 9, 2021

April 9, 2021 · NWS TSA · 7 events in 5 counties and zones

Strong to severe thunderstorms moved northward across northwestern Arkansas during the early afternoon of the 9th, as a warm front moved across the area. The strongest storms produced hail up to nickel size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms moved northward across northwestern Arkansas during the early afternoon of the 9th, as a warm front moved across the area. The strongest storms produced hail up to nickel size and damaging wind. Another round of thunderstorms developed into northwestern Arkansas during the evening, with the approach of a cold front from the west. The strongest of these storms produced damaging wind across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 9, 11:50 AM CST, 40 minutes earlier.

Area forecast discussion, Apr 9, 11:50 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1250 PM CDT Fri Apr 9 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and thunderstorms will affect all sites later this
afternoon into this evening, with MVFR or lower conditions and
strong and gusty winds in the vicinity of storms. Winds will
shift to the northwest following the passage of a cold front this
evening. MVFR conditions will continue into Saturday morning at
all sites except KMLC.

&&

.PREV DISCUSSION... /Issued 1144 AM CDT Fri Apr 9 2021/

DISCUSSION...
Elevated convection has developed as expected across southeast
Oklahoma. This activity will persist into early afternoon with a
limited severe risk in the form of hail.

A more significant severe weather threat will develop after about
3 pm across northeast Oklahoma, mainly along and to the north of
Interstate 44. Large hail, damaging winds, and perhaps a tornado
or two will be possible with initial storms in this area through
about 6 pm. After 6 pm, storms will begin to congeal into a squall
line, and will also develop farther to the south. This squall
line will then surge east and southeast, with the main severe
weather threat transitioning to damaging winds, although isolated
QLCS tornadoes will also remain possible.

The current forecast is mostly on track, but have raised
afternoon high temperatures a bit with some places already at the
previous forecast highs.

Update on the way.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....05
Hazardous weather outlook, Apr 9, 12:22 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
122 PM CDT Fri Apr 9 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
122 PM CDT Fri Apr 9 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

TORNADO.
	RISK...Elevated.
	AREA... Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 3 pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly Northeast Oklahoma.
	ONSET...Late Afternoon.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Early Evening.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms are occurring across parts of far eastern
Oklahoma and northwest Arkansas early this afternoon. These storms
will have a limited risk of severe hail through mid afternoon as
they continue moving northeast.

Conditions will become increasingly supportive of severe weather
after about 3 pm, especially across northeast Oklahoma initially.
A cold front will move into northeast Oklahoma late this
afternoon and focus storm development. Storms will likely quickly
become severe with large hail and damaging wind potential. Initial
storms ahead of the cold front may pose a risk of tornadoes,
otherwise storm coverage will steadily increase along the
advancing front with damaging winds becoming the predominant
hazard.

Farther south across southeast Oklahoma, uncertainty exists on
whether storms can develop prior to the cold frontal passage.
Should storms develop ahead of the front, the potential for all
severe weather hazards will exist including tornadoes. Storms
ongoing along the advancing front will also sweep across this
region with a continued risk of severe weather. Severe weather
potential will extend through western Arkansas this evening,
primarily associated with the line of storms along the cold
front. Damaging winds will be the most likely hazard by this
evening, with isolated large hail and QLCS type tornadoes also
possible. Storms will exit western Arkansas by midnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Very High Fire Weather Potential...High Wind Potential.
SUNDAY...Very High Fire Weather Potential.
MONDAY...Thunderstorm Potential...Very High Fire Weather Potential.
TUESDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Gusty north winds will continue on Saturday which will raise fire
weather concerns for locations which receive little to no rainfall
today. The next chance for showers and isolated thunderstorms
returns by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 9, 11:41 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1241 PM CDT Fri Apr 9 2021

ARZ019-020-029-091815-
Sebastian AR-Franklin AR-Crawford AR-
1241 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHEASTERN CRAWFORD AND NORTHEASTERN SEBASTIAN COUNTIES UNTIL 115
PM CDT...

At 1240 PM CDT, a strong thunderstorm was located 4 miles northwest
of Lavaca, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Ozark...                          Alma...
Barling...                        Lavaca...
Mulberry...                       Dyer...
Fern...                           Kibler...
Central City...                   Piney...
Toney...                          Cecil...
Lonelm...                         Cravens...

This includes Interstate 40 in Arkansas between mile markers 14 and
33.

LAT...LON 3531 9427 3538 9432 3568 9400 3546 9381
TIME...MOT...LOC 1740Z 239DEG 35KT 3539 9422
Special weather statement, Apr 9, 12:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
111 PM CDT Fri Apr 9 2021

ARZ020-091845-
Franklin AR-
111 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 145 PM CDT...

At 111 PM CDT, a strong thunderstorm was located 5 miles southwest of
Denning, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Caulksville...                    Etna...
Peter Pender...                   Alix...
Meg...                            Cecil...

This includes Interstate 40 in Arkansas between mile markers 37 and
42.

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3541 9399 3558 9371
TIME...MOT...LOC 1811Z 244DEG 41KT 3537 9382

The radar

The Western Arkansas radar (KSRX), 57 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Franklin

When
April 9, 12:30 PM CST
Where
Franklin County, 1.38 mi SSE of Altus
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.432, -93.759

Hail, Madison

When
April 9, 1:30 PM CST
Where
Madison County, Clifty
Measured
0.75 in hail
Reported by
Public
Coordinates
36.230, -93.800

Thunderstorm Wind, Carroll

When
April 9, 1:48 PM CST
Where
Carroll County, 3 mi S of Eureka Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.357, -93.730

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Washington

When
April 9, 8:20 PM CST
Where
Washington County, Cincinnati
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.030, -94.500

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Washington

When
April 9, 8:35 PM CST
Where
Washington County, Tontitown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.180, -94.230

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Washington

When
April 9, 8:54 PM CST
Where
Washington County, (Fyv)fayetteville Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.000, -94.170

The ASOS at Drake Field measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Sebastian

When
April 9, 9:32 PM CST
Where
Sebastian County, Ft Smith
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.380, -94.420

Strong thunderstorm wind snapped large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949890, 949884, 949891, 949897, 949899, 949895, 949901.